Whitesburg KY
Cloudy
Cloudy
43°F
 

Bald spot on cheek? Get thyroid checked




 

 

DEAR DR. ROACH: Six months ago, I noticed a “bald spot” on my right cheek. It is round and about the size of a 50-cent piece. I’ve never had this problem before, even though I am going bald. I am generally healthy. I am concerned that this might be an infection or cancer. There is no itching, redness or discoloration of any sort. Can you address this issue? I am worried that it will spread, and I want to know if it will grow back. — Anon.

ANSWER: This sounds very much like alopecia areata, which usually is found on the scalp, but can be in any area of the body with hair. It probably is an auto-immune disorder, and it happens frequently in people with autoimmune thyroid disease, such as Hashimoto’s or Grave’s disease. People with alopecia areata should get screened for thyroid disease. It usually starts in people under 30.

About half of people will have their hair regrow within a year.

If the skin otherwise looks completely normal, it is very unlikely to be a cancer or infection. A dermatologist should be able to confirm the diagnosis.

.

DEAR DR. ROACH: Is there any type of corrective surgery for eye “floaters”? — J.W.

ANSWER: Floaters are bits of cellular debris that float inside the vitreous humor in the eye. The eye has no way of getting rid of these, normally. Most people are not bothered by them, and they do not need to be treated unless they are interfering with vision. However, if they do affect vision or are very bothersome, there are surgical techniques developed to deal with them. I’ve had readers write in that they had treatment with laser or with vitrectomy. At least one ophthalmologist of one of my readers has a specialty practice just treating floaters.

The sudden appearance of floaters can be a sign of serious disease, especially a detached retina; this should be evaluated immediately, especially if any changes in vision are present.

.

DEAR DR. ROACH: For two to three months, I have been taking 17 grams of polyethylene glycol mixed in 8 ounces of water three times a week. Finally, I have found something that is effective in relieving my lifelong chronic constipation problem. In the past two months, however, I have lost approximately 10 pounds and at 5 feet, 4 1/2 inches tall, I now weigh 100 pounds. Could the weight loss be related to the use of the polyethylene glycol? — P.D.M.

ANSWER: Polyethylene glycol (Miralax and others) is a nonabsorbable, inert substance that carries water with it as it goes through your digestive tract. This gives the stool more moisture and makes it easier to pass. It is considered very safe.

I don’t think that it is responsible for 10 pounds of weight loss. I would be more concerned about an underlying medical issue, especially one that might cause constipation, such as thyroid disease. I also would be sure you have had a recent colonoscopy.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803. ©2016 North America Synd.


Leave a Reply